Nebraska, 2018

Winter Storm in Nebraska, January 20 to 21, 2018

January 20 to 21, 2018 · NWS CYS · 11 events in 7 counties and zones

A potent Pacific low pressure system tracked east across western Nebraska and produced moderate to heavy snow. Gusty northwest winds of 25 to 35 mph created areas of blowing snow and poor visibility.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system tracked east across western Nebraska and produced moderate to heavy snow. Gusty northwest winds of 25 to 35 mph created areas of blowing snow and poor visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 10:32 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 20, 10:32 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 AM MST Sat Jan 20 2018

.UPDATE...
Issued at 910 AM MST Sat Jan 20 2018

Decided to break out the southern Panhandle for later onset of
winter storm conditions. Latest guidance showing the southern
Panhandle really not snowing until around 08Z tonight. Starting
the warning at 06Z tonight seems a little better than 5PM this
afternoon. Also extended this part of the warning into Sunday
night as this area will be the last to clear from the wrap around
moisture. Updates sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sat Jan 20 2018

Overnight water vapor loop showed the upper trough axis across central
NV and CA, with southwest flow advecting Pacific moisture from the
Desert Southwest into the central Rockies. Primary surface low was
forming over southeast NV, with a quasi-stationary boundary extending
into central UT and south central WY. Precipitation was developing
to the north of the front from north central WY into western SD.

The next 24 to 48 hours will be focused on the winter storm which
will impact the entire CWFA. Most of the numerical models are in
agreement with the intensity and track of the upper low, with the
ECMWF trending somewhat slower. The general track of the low is
across the Four Corners later today and tonight, and into southeast
CO Sunday morning. Surface low center over southeast corner of CO
Sunday morning deepens as it tracks east across KS Sunday afternoon
and evening. Impressive QG lift, north-northeast low level upslope,
cold air aloft, and plentiful moisture will all come together to
produce widespread significant snow accumulations beginning later
this morning north and west of a Douglas-Laramie line, spreading
south and east to a Lusk-Cheyenne line by late afternoon, and into
the western NE Panhandle this evening. Timing and snowfall amounts
were tweaked to match with our neighboring WFOs, with heaviest
weekend totals of 12 to 24 inches over the North Laramie, Snowy
and Sierra Madre mountains. Lower elevations can expect 6 to 10
inches, with up to a foot along the Pine Ridge. Upgraded the Winter
Storm Watches to Warnings, including the Laramie Valley where
outlying areas near the mountains could receive 6 to 8 inches.
Saratoga and the Upper North Platte Valley may be shadowed moreso
than the Laramie Valley, and left the Winter Weather Advisory
alone. Besides the snowfall, gusty northeast winds of 30 to 40 mph
will produce areas of blowing and drifting snow over much of
southeast WY and western NE Sunday. The result will be significant
travel impacts including Interstates 25 and 80. The snow will
taper off from northwest to southeast beginning late Sunday
afternoon and continuing Sunday evening. Blowing snow will be a
concern for travelers as winds will be slow to diminish. Snow
showers will linger over the Snowy and Sierra Madre ranges Monday.
Elsewhere, it will be dry.

After the recent warmth, it will be much cooler today with highs
in the 30s and 40s. Much colder Sunday as 700mb temperatures
plunge to -14C, with highs in the 20s. Slightly warmer Monday with
highs into the mid 30s. It will be blustery Monday across much of
southeast WY with west-northwest winds gusting as high as 45 mph.

.LONG TERM...(Monday night through Friday)
Issued at 439 AM MST Sat Jan 20 2018

Models bring a weak shortave down the northwesterly flow aloft
late Monday which may kick off some snow showers in the higher
elevations of Carbon and Albany counties, but right now this
system doesn't look overly significant. We note a modest warm-up
midweek, then another storm system progged to move in from the
west late in the week when we will see our next chance of snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1032 AM MST Sat Jan 20 2018

A period of deteriorating and poor aviation conditions upcoming
through this TAF cycle. KRWL has already reported snow, with
lowering CIGS at KCYS. This trend will continue through the rest
of the afternoon, as snow slowly spreads northwest to southeast
across the region. The main adjustments for this issuance was to
delay the onset of the heaviest snow at KCYS and western Nebraska
airifields by 2-5 hours. Otherwise, expect snow to continue
developing and become heavy at times, especially overnight and
Sunday morning. As a result, expect widespread LIFR conditions at
most sites. This storm will also cause mountain obscurations
through the period as well.

&&

.FIRE WEATHER...
Issued at 439 AM MST Sat Jan 20 2018

No fire weather concerns through next week. A winter storm will move
through the region resulting in widespread snowfall, gusty winds,
and cold temperatures. Slightly warmer temperatures are expected
for the middle of next week, followed by cooling late next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 5 PM this afternoon to 6 PM MST Sunday
     for WYZ108-118.

     Winter Storm Warning from 2 PM this afternoon to 2 PM MST Sunday
     for WYZ101-102-106-107-115>117.

     Winter Storm Warning from 11 PM this evening to 11 PM MST Sunday
     for WYZ119.

     Winter Storm Warning until 2 PM MST Sunday for WYZ103>105-
     109>112-114.

     Winter Weather Advisory until 2 PM MST Sunday for WYZ113.

NE...Winter Storm Warning from 5 PM this afternoon to 6 PM MST Sunday
     for NEZ002-003-019-095-096.

     Winter Storm Warning from 11 PM this evening to 11 PM MST Sunday
     for NEZ020-021-054-055.

&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...JG
AVIATION...CAH
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 20, 4:41 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
441 AM MST Sat Jan 20 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
441 AM MST Sat Jan 20 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A potent Pacific low pressure system will track northeast from the
Four Corners region into southeast Colorado Sunday morning and
western Kansas Sunday afternoon. Meanwhile, a strong cold front
will progress southeast across the area today. Snow will develop
over east central and south central Wyoming later this morning and
spread south and east across southeast Wyoming and the Nebraska
Panhandle late this afternoon and evening. The snow will be heavy
at times, especially over the mountains. Patchy blowing snow will
occur over much of Carbon County tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The winter storm will continue Sunday. Snow will be heavy at times,
with total accumulations of 6 to 12 inches for lower elevations,
and as much as 24 inches over the North Laramie, Sierra Madre and
Snowy Range mountains by Sunday evening. Northeast winds will increase
Sunday morning and continue through Sunday evening, especially over
southeast Wyoming and the Nebraska Panhandle. Gusts of 30 to 40 mph
will cause areas of blowing and drifting snow. Travel will be
significantly impacted this weekend. Those planning travel should
check the latest road conditions in Wyoming and Nebraska by dialing
5 1 1, or on the Internet at wyoroad.info and 511.nebraska.gov.

.Spotter information statement...

Spotter activation will not be required. However, snowfall reports
will be appreciated.

In the hours before

Special weather statement, Jan 20, 10:10 AM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1010 AM MST Sat Jan 20 2018

WYZ118-201915-
Central Laramie County-
Including the city of Cheyenne
1010 AM MST Sat Jan 20 2018

...Dense Fog Along Interstate 25 Through Noon Today...

At 10 AM this morning...Wyoming Department of Transportation
webcams at Bear Creek and Whitaker are showing dense fog. Expect
low visibilities along Interstate 25 between mile markers 33 and
47 below a half mile at times through noon today. If traveling
Interstate 25 between Cheyenne and Chugwater this morning, be
prepared for low visibilities and possibly rime icing on road
surfaces that could create slick spots. Allow extra distance
between you and the vehicle in front of you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Eight inches of snow was measured at Harrison.

Winter Storm, North Sioux

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Seven inches of snow was measured nine miles northeast of Harrison.

Winter Storm, North Sioux

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Ten inches of snow was reported six miles southeast of Harrison.

Winter Storm, South Sioux

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
South Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six inches of snow was reported at Agate.

Winter Storm, Dawes

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Dawes forecast zone
Reported by
Trained Spotter
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six inches of snow was reported 11 miles southeast of Chadron.

Winter Storm, Dawes

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six inches of snow was reported 12 miles southwest of Chadron.

Winter Storm, Box Butte

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Box Butte forecast zone
Reported by
Public
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Six inches of snow was reported at Alliance.

Winter Storm, Dawes

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six and a half inches of snow was reported at Chadron.

Winter Storm, Scotts Bluff

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Public
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Six inches of snow was reported two miles east of Stegall.

Winter Storm, Kimball

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Kimball forecast zone
Reported by
CoCoRaHS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Six inches of snow was measured at Kimball.

Winter Storm, Cheyenne

When
January 20, 2:00 PM MST to January 21, 6:00 PM MST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Six inches of snow was reported at Sidney.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734489, 734493, 734496, 734498, 734502, 734506, 734508, 734509, 734514, 734516, 734518.